Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Jackson, KY

July 21, 2010Elliott County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 21, 2010, 3:26 AM EDT for Elliott County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 3:26 AM EDT (07:26 UTC)
Expired
Jul 21, 2010, 6:44 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:13 AM EDTFLASH FLOODBruin, KYROAD CLOSED AT INTERSECTION OF 409 AND 486. ROCK SLIDE ALSO REPORTED IN COUNTY.
Jul 21, 5:31 AM EDTFLASH FLOODBruin, KY3 FOOT OF WATER WAS REPORTED ON HIGHWAY 7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WGUS53 KJKL 210726
FFWJKL
KYC063-211330-
/O.NEW.KJKL.FF.W.0049.100721T0726Z-100721T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
326 AM EDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 930 AM EDT

* AT 325 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. THE RADARE ESTIMATES THREE TO FOUR INCHES OF RAIN HAS 
FALLEN IN THE FAR NORTHERN PORTION OF THE COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BRUIN
  AND STARK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DRY FORK...BIG 
CANEY CREEK...ISON CREEK...BIG GIMLET CREEK...LITTLE SANDY 
RIVER...LITTLE CANEY CREEK...NEWCOMBE CREEK...TYGARTS CREEK...BENS 
RUN...SQUIRE LICK...BIG SINKING CREEK...ARABS FORK...LOWER CLIFTY 
CREEK...SOLDIER FORK...EQUAL FORK...HILTON BRANCH...BRUSHY 
CREEK...LITTLE FORK LITTLE SANDY RIVER...BLAINE TRACE...JOHNSON 
CREEK...HURRICANE CREEK...BRUIN CREEK AND CLAY FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3824 8312 3823 8309 3820 8305 3821 8300
      3819 8298 3819 8292 3813 8289 3811 8289
      3809 8293 3820 8325 3821 8325 3822 8323
      3826 8320 3828 8316

$$

JACOBSON
1 follow-up statement
828 
WGUS73 KJKL 211044
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUL 21 2010

KYC063-211059-
/O.CAN.KJKL.FF.W.0049.000000T0000Z-100721T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIOTT KY-
644 AM EDT WED JUL 21 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT NORTHERN ELLIOTT COUNTY
IS CANCELLED...

HIGH WATER CONTINUES TO BE A PROBLEM...THE FLASH FLOOD THREAT HAS 
ENDED. THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD 
WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3824 8312 3823 8309 3820 8305 3821 8300
      3819 8298 3819 8292 3813 8289 3811 8289
      3809 8293 3820 8325 3821 8325 3822 8323
      3826 8320 3828 8316

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:20 AM EDT, 6 minutes earlier.

Area forecast discussion, Jul 21, 3:20 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 AM EDT WED JUL 21 2010

.SHORT TERM.../TODAY/...UPDATED

A TRAINING LINE OF SHOWERS AND THUNDERSTORMS AS OF 07Z WILL IS
EXPECTED TO CONTINUE TO MOVE OVER THE NORTHERN COUNTIES THROUGH 09Z.
OBSERVATIONS AND IR SATELLITE DEPICT A SURFACE BOUNDARY ACROSS
NORTHERN KENTUCKY AND SOUTHERN INDIANA WITH ISOLATED STORMS FIRING
ALONG THIS LINE. THIS WILL PROVIDE SOME SURFACE BASED SUPPORT FOR STORMS
MOVING INTO EASTERN KENTUCKY FOR LATER IN THE DAY.

AS OF 07Z IR SHOWS THE MCS MOVING INTO INDIANA AND WESTERN KENTUCKY
DISPLAYING SOME STRENGTHENING CHARACTERISTICS BUT OTHERWISE HOLDING
TOGETHER WITH CLOUD TOP TEMPS OF 70+ DEGREES C. MESOSCALE MODELS SUGGEST
TIMING OF THE MCS TO BE NEAR 16Z AND 17Z AND WITH THE CURRENT TRACK
TO AFFECT CENTRAL AND NORTHERN COUNTIES...BASED ON FLEMING...ROWAN
AND ELLIOTT RECEIVING RAIN THE NIGHT BEFORE...HAVE ISSUED A FLASH
FLOOD WATCH TILL 00Z FOR THESE COUNTIES.

BY LATE WEDNESDAY NIGHT THE UPPER LEVEL FLOW TAKES A STRONGER
DISTURBANCE TO THE NORTH OF THE FORECAST AREA WITH ONLY SLIGHT CHANCE
POPS EXPECTED DURING THE DAY ON THURSDAY WITH LITTLE UPPER LEVEL SUPPORT.
RIDGING IS FOLLOWED FOR FRIDAY AND A DRY FORECAST IS EXPECTED.

.LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY/

UPPER LEVEL RIDGING WILL DOMINATE THROUGHOUT THE PERIOD STRETCHING
FROM THE SOUTHERN ROCKIES ACROSS THE DEEP SOUTH INTO THE WESTERN
ATLANTIC. A TROUGH WILL TRACK TO OUR NORTH OVER THE WEEKEND PERHAPS
BEATING THE RIDGE DOWN A BIT BUT WE CONTINUED TO RELY ON THE FLATTER
AND WEAKER MODELING OF THIS FEATURE MEANING WARM AND MUGGY
CONDITIONS WILL PREVAIL FOR OUR AREA.

AN EAST TO WEST ORIENTED FRONTAL BOUNDARY WILL LIE JUST TO OUR NORTH
TO START THE PERIOD. THIS SHOULD CONTINUE TO TRIGGER WAVES OF
SHOWERS AND THUNDERSTORMS AND WITH PWATS RETURNING TO OVER 2
INCHES... ISOLATED FLASH FLOODING WILL REMAIN A CONCERN INTO THE DAY
ON THURSDAY. THIS FRONT WILL HEAD BACK TO OUR NORTH ON FRIDAY AS THE
RIDGE TEMPORARILY BUILDS NORTHEASTWARD INTO THE AREA SO WILL KEEP
THE FRIDAY/FRIDAY NIGHT FORECAST DRY. THE FRONT WILL THEN RETURN
SOUTHWARD OVER THE WEEKEND AND POSSIBLY STALL OUT OVER OUR AREA AS
THE TROUGH PASSES TO OUR NORTH. THIS WILL BRING A RENEWED CHANCE OF
THUNDERSTORMS SATURDAY INTO EARLY NEXT WEEK... ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

TEMPERATURES WILL REMAIN ABOVE NORMAL VALUES. FRIDAY SHOULD BE OUR
WARMEST DAY WITH HIGHS RETURNING TO THE LOWER 90S... BUT HIGHS FOR
THE REMAINDER OF THE PERIOD SHOULD RESIDE IN THE UPPER 80S TO NEAR
90. WE BET ON A CONTINUED GFSX MOS WARM BIAS SO HELD FORECAST HIGHS
SLIGHTLY UNDER THAT GUIDANCE. OVERNIGHT LOWS SHOULD REMAIN NEAR
70... WITH PERHAPS A BIT COOLER VALUES MONDAY NIGHT IF WE CAN GET A
BRIEF PERIOD OF LOWER DEWPOINTS THIS FAR SOUTH.

&&

.AVIATION.../00Z TO 24Z/

CURRENTLY...TSTMS HAVE FIRED OVER NORTH CENTRAL AND NORTHEASTERN KY
AND ARE MOVING ENE AT AROUND 25KTS. MODELS CONTINUE TO STRUGGLE WITH
THE PERIOD BUT A LOOSE CONSENSUS SUGGESTS THAT MOST OF THE ACTIVITY
WILL REMAIN NORTH OF THE TAF SITES UNTIL THE AFTERNOON. EXPECT SOME
VALLEY FOG TO THE MIX AND EXPECT VSBYS GOING DOWN TO MVFR AT KSME
AND KLOZ BY AROUND 7-9Z. KJKL WILL BE CLOSER TO THE INITIAL
REDEVELOPMENT OF TSTMS AND AS SUCH HAVE INCLUDED VCTS THERE
BEGINNING AROUND 09Z. OTHER TAFS SHOULD BEGIN TO SEE THE THREAT
SHORTLY AFTER SUNRISE IF NOT SOONER AND HAVE INCLUDED VCTS FOR ALL
TAFS FROM 13Z ON. WINDS WILL GENERALLY BE LIGHT THROUGH THE
PERIOD...PICKING UP JUST A BIT TO AROUND 7 TO 10 KTS WEDNESDAY AS
THE FRONT SLIDES INTO THE AREA DURING THE AFTERNOON HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SHALLENBERGER
LONG TERM...ABE
AVIATION...JJ
Hazardous weather outlook, Jul 20, 7:31 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT TUE JUL 20 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
731 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY CONTAIN STRONG...GUSTY
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY AND THEN
AGAIN FROM SATURDAY THROUGH MONDAY.

TEMPERATURES WILL ONCE AGAIN SOAR TO THE UPPER 90S ON FRIDAY WITH
HEAT INDEX VALUES EXCEEDING 100 FOR MANY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS OR ANY INSTANCES OF
FLOODING TODAY.

DUSTY/JP

In the hours before

Special weather statement, Jul 20, 11:53 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 PM EDT TUE JUL 20 2010

KYZ044-051-052-210445-
FLEMING-ROWAN-BATH-
1153 PM EDT TUE JUL 20 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1245 AM EDT WEDNESDAY MORNING...

   FLEMING...
   NORTHERN ROWAN AND
   EXTREME NORTH CENTRAL BATH.

AT 1153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTHEAST OF FOXPORT TO 7 MILES NORTHWEST OF
MOUNT CARMEL TO COWAN...OR ALONG A LINE EXTENDING FROM 28 MILES
NORTHWEST OF GRAYSON TO 9 MILES NORTH OF FLEMINGSBURG TO 12 MILES
WEST OF FLEMINGSBURG...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TILTON AROUND
MIDNIGHT EDT...WALLINGFORD AROUND 1205 AM EDT...HILLSBORO AROUND 1210
AM EDT...PLUMMERS LANDING AROUND 1215 AM EDT...WALTZ AROUND 1220 AM
EDT...

RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF
40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JACOBSON
Local storm report, Jul 21, 2:20 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      MOUNT CARMEL            38.49N 83.64W
07/21/2010                   FLEMING            KY   LAW ENFORCEMENT

            SOME RESIDENTS ARE EVACUATING DUE TO HIGH WATER.

0125 AM     FLASH FLOOD      DALESBURG               38.47N 83.68W
07/21/2010                   FLEMING            KY   LAW ENFORCEMENT

            WATER COMING INTO HOMES. LOCAL CITIZENS ARE EVACUATING.
            KY 57 WILL IS IMPASSABLE IN SOME AREAS.

0125 AM     FLASH FLOOD      FOXPORT                 38.48N 83.59W
07/21/2010                   FLEMING            KY   LAW ENFORCEMENT

            WATER COMING INTO HOMES AND OVER ROADWAYS. SOME RESIDENTS
            ARE EVACUATING HOMES

&&

JJ
Local storm report, Jul 21, 2:56 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     HEAVY RAIN       TRIPLETT                38.29N 83.40W
07/21/2010  E0.00 INCH       ROWAN              KY   EMERGENCY MNGR

            WATER RESCUE FROM TRAILERS

&&

MB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:20 PM EDTTornado WarningJKLFleming, Rowan17 min
Jul 20, 8:42 PM EDTAreal Flood AdvisoryJKLElliott, Rowan3 hr
Jul 20, 11:49 PM EDTAreal Flood AdvisoryJKLFleming, Rowan6 hr
Jul 21, 1:01 AM EDTFlash Flood WarningJKLFleming, Rowan6 hr
Jul 21, 2:43 AM EDTAreal Flood AdvisoryJKLElliott3 hr
Jul 21, 3:33 AM EDTFlash Flood WatchJKLBell, Clay, Elliott, Fleming, Harlan, Knox and 8 more16 hr
Jul 21, 4:42 AM EDTFlash Flood WarningJKLElliott, Morgan, Rowan2 hr
Jul 21, 5:39 AM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell, Wolfe35 min
Jul 21, 6:39 AM EDTAreal Flood WarningJKLElliott, Fleming, Rowan6 hr
Jul 21, 10:00 AM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 21, 11:10 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle80 min
Jul 21, 6:58 PM EDTFlash Flood WarningJKLElliott, Morgan, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.